Vol. 73, No. 1, 1977

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Tangent winding numbers and branched mappings

John Robert Quine, Jr.

Vol. 73 (1977), No. 1, 161–167
Abstract

The notion of tangent winding number of a regular closed curve on a compact 2-manifold M is investigated, and related to the notion of obstruction to regular homotopy. The approach is via oriented intersection theory. For N, a 2-manifold with boundary and F : N M a smooth branched mapping, a theorem is proved relating the total branch point multiplicity of F and the tangent winding number of F|∂N. The theorem is a generalization of the classical Riemann-Hurwitz theorem.

Mathematical Subject Classification
Primary: 57A05, 57A05
Milestones
Received: 1 October 1976
Published: 1 November 1977
Authors
John Robert Quine, Jr.